Alabama emergency departments are treating patients for physical and psychological symptoms after they have smoked synthetic mixtures that they may have thought were harmless. Users
experience symptoms that include rapid heart rate, nausea and vomiting, agitation, confusion, lethargy, hallucinations, kidney and respiratory problems. Deaths have also resulted after
people have ingested or smoked these substances.
The designer-drug substances consist of dried plant material sprayed with synthetic cannabinoids. The chemical compounds reportedly stimulate the same brain areas affected by
marijuana, and they have a high potential for abuse. Users may opt for these marijuana alternatives because they believe they cannot be detected by a standard drug screen.
Hundreds of different variants are commonly marketed under names such as “Spice,” “K2,” “Spice Gold,” “Sence,” “Genie,” “Zohai,” “Yucatan Fire,” “Smoke,” “Sexy Monkey,” “Black Mamba” and “Skunk.”
Since October 2010, the Regional Poison Control Center at Children’s of Alabama has received 173 calls about synthetic cannabinoids.
· 160 of those calls were exposures
· The majority of callers were males
· 67 of the calls were in people age 13-19 years
· 52 of the calls were in people age 20-29 years
· 95 of the callers were treated for a toxic exposure in a hospital emergency department; 26 of those were admitted; approximately 13 of those 26 were admitted to critical care
After a peak number of cases in 2011, the numbers declined in 2012 and 2013, but cases have increased in 2014 with 20 calls handled thus far.
The possession or sale of chemical compounds typically found in these synthetic substances is unlawful; however, new chemical variations are created in illicit laboratories each month.
State Pharmacist Charles Thomas said, “Although regulatory agencies constantly update their databases, new drug entities are being compounded regularly. Some of the substances act like
stimulants and others like depressants.”
The Alabama Department of Public Health warns that synthetic drugs are toxic to users and pose risks to the public. Furthermore, the long-term health effects are unknown since the
substances are not in mainstream medicine.